If a packet tears, a drug overdose may occur, sometimes causing serious symptoms.
The risks and consequences of drug overdose vary depending on the amount and type of drug and the way it is packaged.
Body packing often involves drugs with a high street value (primarily heroin Opioids Opioids, a class of drugs derived from the opium poppy (including synthetic variations), are pain relievers with a high potential for misuse. Opioids are used to relieve pain, but they also... read more or cocaine Cocaine Cocaine is an addictive stimulant drug made from leaves of the coca plant. Cocaine is a strong stimulant that increases alertness, causes euphoria, and makes people feel powerful. High doses... read more ). The drugs originate in other countries and may be placed in condoms or in packets wrapped in several layers of plastic wrap or latex and sometimes covered with an outer layer of wax in preparation to transport across the border. After body packers swallow several packets, they typically take medications to slow the movement of substances through the digestive tract until the packets can be retrieved. Some body packers may swallow and smuggle hundreds of packets in a single trip.
If a packet tears, a drug overdose may occur, sometimes causing serious symptoms. Packets may block or injure the intestine. If the intestine tears, its contents may leak into the abdominal cavity and cause severe inflammation and infection—a disorder called peritonitis Peritonitis Abdominal pain is common and often minor. Severe abdominal pain that comes on quickly, however, almost always indicates a significant problem. The pain may be the only sign of the need for surgery... read more . Symptoms of drug overdose from a burst packet depend on the kind of drug and may include repeated seizures, high blood pressure, a very high body temperature, difficulty breathing, and coma.
Body stuffing is similar to body packing. It occurs when people swallow drug packets to avoid being caught by law enforcement, but sometimes packets are hidden in the rectum or vagina. The amounts of drugs are smaller than those in body packing. But because the drugs are usually less securely wrapped, overdose is still a concern.
Diagnosis of Body Packing and Stuffing
A doctor's suspicion
Body cavity search
Sometimes plain x-ray or computed tomography (CT scan)
Suspected body packers and stuffers are usually brought to medical attention by law enforcement officials, but doctors should consider body packing if recent travelers and newly incarcerated people present with coma or seizures of no known cause. Pelvic and rectal examinations (body cavity searches) should be done to check those areas for drug packets. Plain x-rays Plain X-Rays X-rays are high-energy radiation waves that can penetrate most substances (to varying degrees). In very low doses, x-rays are used to produce images that help doctors diagnose disease. In high... read more can sometimes confirm the presence of packets in the digestive tract, but computed tomography Computed Tomography and Magnetic Resonance Imaging of the Digestive Tract Computed tomography (CT— see also Computed Tomography (CT)) and magnetic resonance imaging (MRI— see also Magnetic Resonance Imaging (MRI)) scans are good tools for assessing the size and location... read more is the most sensitive test to locate packets of drugs in the gastrointestinal tract.
Treatment of Body Packing and Stuffing
Treatment for complications of drug overdose
Removal of drug packets
Sometimes specific antidotes
Doctors treat people with symptoms of overdose (and presumed packet rupture) with symptom-specific supportive care, including support of breathing and blood pressure, and antiseizure medications. Sometimes, specific antidotes for certain drugs, if available, are used.
Usually, unruptured packets in the digestive tract can be removed by a procedure called whole-bowel irrigation, in which the digestive tract is flushed out with large amounts of electrolyte solution.
However, once packets rupture, doctors try to immediately remove all packets using surgery or an endoscope (a nonsurgical procedure using a flexible tube with a camera). Surgical or endoscopic removal can take time, however. Death commonly occurs with rupture of drug packets in body packers because the quantity of drug released is large and the drug is pure, so the dose is very high. People with an intestinal blockage (obstruction Intestinal Obstruction An obstruction of the intestine is a blockage that completely stops or seriously impairs the passage of food, fluid, digestive secretions, and gas through the intestines. The most common causes... read more ) or tear (perforation Perforation of the Digestive Tract Any of the hollow digestive organs may become perforated (punctured), which causes a release of gastrointestinal contents and can lead to sepsis (a life-threatening infection of the bloodstream)... read more ) also need immediate surgery. Activated charcoal, a substance administered by mouth to absorb the illegal drug, may be helpful but is dangerous in people who have intestinal blockages or tears.
Doctors can usually remove vaginal and rectal packets with a gloved hand.
Body packers or stuffers who are symptom-free should be observed until they have passed all the drug packets and several packet-free stools. Some doctors use whole-bowel irrigation to prompt passage of the packets. If a person has symptoms of potential drug toxicity or overdose, doctors may need to do an endoscopy procedure to remove packets.